Ketamine during an emergent intubation - page 3
by BelgianRN | 5,377 Views | 23 Comments
Hi all, I just want to ask your opinions on the following case that came across our ICU. A 35 year old woman gets admitted to our ICU following emergency C-section due to HELLP syndrome and possible DIC. Anesthesia reports... Read More
- 1Jan 4, '12 by PetERNurseKetamine causes increased HR and myocardial oxygen demand, while decreasing ventricular filling time. Don't fall into the trap of thinking it doesn't "stress out hemodynamics".
Given that the patient needed RSI, a little transient hypotension was the least of your worries. I don't think propofol at the dose described above (2 mg/kg) would have the crashing down effect you describe when administered correctly, though each patient responds differently.
Again, I stick with drugs that have the "best" side effect profile (fentanyl, midazolam, sux), and limit the use/dose of drugs with "worse" side effect profiles (propofol, ketamine, etomidate). It's all relative though.
- 1Jan 4, '12 by WolfpackRedjust a caution with succinylcholine - specifically in this pt scenario (I am assuming that the pt was primarily bed bound/rest p delivery, extubation and in the 48hr between reintubation) that there could be a risk for upregulated extrajunctional neuromuscular receptors. the use of sux in RSI could lead to higher than expected release of intracellular potassium potentially leading to cardiac irritability and really bad hemodynamics.
I think the use of roc in this case was appropriate and if given in high doses (1.2mg/kg) can have an onset time similar to sux. as someone said previously, the only downside to the use of roc is that you cannot have a "can't intubate/can't ventilate" scenario.
- 1Jan 4, '12 by wtbcrna, MSN, DNP, CRNA GuideJust a couple of thoughts:
1. Versed isn't necessary when giving Ketamine as an induction for long term intubations/overnight intubations in the ICU. The patient is going to be intubated and sedated long enough for the ketamine to have worn off. Versed would give some synergistic reactions with the other meds and could have helped the overall situation though.
2. Succinylcholine in this patient situation shouldn't matter. The patient is unlikely to have enough muscle wasting in this matter of time to really matter.
3. The dose for fentanyly should have been 1-2mcg/kg at least otherwise you might as well just be squirting the fentanyl in the trash for all the reaction you are probably going to get from it.
4. Etomidate as a single dose is unlikely to cause significant problems, but if the patient has to be reintubated what induction drug is most likely to get pulled the second time around. Subsequent doses of etomidate can be dangerous, and the initial adrenal suppression from etomidate can last up to 72hrs.
5. As someone already mentioned there is no right or wrong drug to use in these kind of situations, but how you use/dose the drugs. One of my favorite techniques to use in unstable patients is to use etomidate with a small dose of propofol as the induction agent(s). You get much smoother induction conditions IMO than just using etomidate alone. The same thing will work with ketamine inductions by just adding a small dose of propofol the induction will be much smoother.